- PrintArticle Summary
- Can Spice Cause Withdrawal?
- How Long Will It Last?
- Potential Risks
- Safely Withdrawing from Synthetic Marijuana
Whether you use the name Spice, K2, Bliss, fake weed, or any of the other many names, synthetic cannabinoids represent a dangerous group of drugs. Despite efforts from the federal government to reduce or eliminate access, these substances have been responsible for a growing number of calls to poison control and trips to the emergency room in recent years.1
Spice is so hazardous that even trying to quit the drug can bring about some serious side effects, including several powerfully uncomfortable and potentially dangerous withdrawal symptoms.1 If you have decided to quit, speaking with a substance abuse treatment expert and seeking a formal detox program can help you to ensure a safe and comfortable transition to recovery.
Can Spice Cause Withdrawal?
Spice users can indeed suffer from withdrawal. In order to understand why, it can help to begin with how Spice affects the body and brain.
Spice is sometimes called fake weed or synthetic marijuana because the drug impacts the same parts of the brain as the tetrahydrocannabinol (THC) in marijuana.2 This action is by design, as researchers have worked for years to create new synthetic cannabinoid drugs in order to study how they impact the body and further understand the endocannabinoid system.1
Like THC, the chemicals in Spice cling to cannabinoid receptors in the brain. However, some of the chemicals in Spice have been found to attach more readily to those receptors than THC, creating even stronger and potentially more harmful effects.3 The hundreds of synthetic cannabinoids may act like THC in the brain, but it is essential to remember that they are NOT THC and that their effects are unpredictable and potentially dangerous, especially because the chemical composition in products like Spice changes regularly.2 Do not be fooled by the name or the rumors that synthetic marijuana, or fake weed, is no more dangerous than natural marijuana—Spice, K2, and other synthetic cannabinoid products have the potential to be extremely harmful to your physical and mental health.
With repeated use of Spice, a person may build a tolerance to the drug.1 This occurs when the body begins to tolerate the regular dose of a drug that it’s getting and so requires more and more to produce the effects that came so easily in the beginning.1
As the body continues to adapt to Spice being consistently consumed, it can become dependent on it, needing it to feel okay. Without Spice, or with decreased amounts, the body will feel out of balance and will start to suffer some side effects (physical and/or psychological). This period of imbalance where the body has to readjust to not having Spice present is known as withdrawal.1
You may develop some amount of physiological dependence and not be addicted, but dependence and withdrawal are both diagnostic criteria for substance use disorders or addiction. Addiction can be broadly characterized by compulsive drug-seeking and drug-use behavior in light of the problems that it causes. 4 People that are addicted to synthetic cannabinoids like Spice may: 5
- Consume them for longer periods of time than they intended.
- Unsuccessfully try to slow down or stop their use.
- Struggle to maintain their normal behaviors like going to work or studying for school.
- Forget or avoid their typical responsibilities like paying bills.
- Fight and argue with their friends, family, and other loved ones.
- Continue using even when their physical health and mental well-being are in danger.
Heavy users of Spice who quit may experience some of the same withdrawal symptoms as those of heavy marijuana users. Withdrawal from synthetic cannabinoids, however, isn’t limited to these symptoms. Spice-dependent people may suffer from additional symptoms. See the table below for marijuana and Spice withdrawal symptoms.
|Withdrawal Signs and Symptoms: Marijuana vs. Spice|
Another factor complicating Spice withdrawal is that it is almost impossible to know what, exactly, is in a synthetic marijuana product on the market.2 The manufacturers of these drugs are constantly modifying their formula to evade law enforcement.2 Packages of synthetic cannabinoids can be contaminated with any number of other drugs and toxic substances. At times, Spice has been mixed with drugs like synthetic cathinones, sometimes called “bath salts.”2 This uncertainty surrounding the product means a person will not know exactly what to expect during intoxication or during withdrawal.
How Long Will It Last?
The Spice withdrawal syndrome has not been exhaustively studied, so much of the information about the withdrawal timeline is anecdotal. So far, there have been reports of people feeling the need to use every 45 minutes – even during the nighttime – to avoid the onset of withdrawal.1 Others report experiencing strong withdrawal symptoms as soon as 15 minutes after their last use; however, with such a rapid development of these presumed withdrawal symptoms, there’s debate over whether they might actually represent the effects of acute intoxication.1
The duration of these withdrawal effects is currently unknown. With marijuana, most of the symptoms begin a day or two after use and diminish over a 2-week period, but since Spice symptoms can appear so quickly, the immediate withdrawal phase could present more rapidly and with more intense symptoms.5
Unfortunately, Spice is linked to delayed and protracted symptoms (part of what is known as a post-acute withdrawal syndrome, or PAWS), which continue beyond the normal acute withdrawal timeframe.1
Spice’s PAWS symptoms are similar to PAWS symptoms from opioids like heroin and prescription pain medications, which can continue for months following last use and include:6
- Low energy.
- Low mood.
- Poor attention and focus.
- Decreased judgment and decision-making skills.
Potential risks of severe Spice withdrawal include:1,7
- Cardiac risks. Withdrawal impacts heart rates and rhythms, which may trigger serious cardiac emergencies like cardiac arrest.
- Dehydration and aspiration. In any situation with vomiting, there is a risk of dehydration and aspiration (breathing vomit into the lungs).
- Anxiety. High levels of anxiety during withdrawal can be debilitating and lead to panic attacks.
- Respiratory risks. The person may report labored breathing or difficulty breathing.
- Seizures. During withdrawal, seizures can present the risk of injuries and other serious medical dangers and will require immediate intervention.
Cravings for more Spice during withdrawal may increase the risk of relapse. Spice relapse can be dangerous; potential risks of just one high dose of Spice include:1,2
- Breathing problems.
- Heart attack.
- Kidney failure.
- Muscle damage.
Safely Withdrawing from Synthetic Marijuana
Detoxification (detox) refers to a set of interventions and strategies used to safely and effectively guide the person through withdrawal.7
Because of the very rapid onset of withdrawal symptoms and their potential severity, a regular Spice user may fare better in a medically supervised inpatient setting equipped to handle medical emergencies.1 If your Spice use has been relatively light and you prefer to attend outpatient detox, make sure you’ve visited a physician to make sure this is a safe option for you.
In a medically supervised setting, a team of professionals will monitor your vital signs as you progress through detox. In some instances, medications may be administered to ease any significantly troublesome symptoms. Although there are no medications approved specifically for Spice withdrawal, certain drugs may alleviate your suffering:1
- Benzodiazepines (benzos) like Ativan, Klonopin, or Valium may be used to decrease agitation and anxiety while lowering your risk of seizures.
- Antipsychotics/neuroleptics like Seroquel can help to limit paranoia and agitation.
The detox and withdrawal process is more complicated when a person has been abusing multiple substances. For example, a Spice user who concurrently abuses alcohol might experience a very dangerous withdrawal syndrome and might require a more vigilant medical detox conducted in a relatively intensive medical setting.
If you’re abusing Spice in any amount, you’re putting your health in peril. Reach out to us today to begin the process of getting sober. It’s never too late to say, “I need help.” We are here to assist you in taking that first step in your recovery.
- Cooper, Z. D. (2016). Adverse Effects of Synthetic Cannabinoids: Management of Acute Toxicity and Withdrawal. Current Psychiatry Reports, 18(5), 52.
- Centers for Disease Control and Prevention. (2017). About synthetic cannabinoids.
- National Institute on Drug Abuse. (2018). DrugFacts: Synthetic Cannabinoids (Spice/K2).
- National Institute on Drug Abuse for Teens. (2014). Brain and Addiction.
- American Psychiatric Association. (2013). Diagnostic and statistical manual of mental disorders (5th ed.). Arlington, VA: American Psychiatric Publishing.
- Substance Abuse and Mental Health Services Administration. (2010). Protracted Withdrawal.
- Substance Abuse and Mental Health Services Administration. (2015). Detoxification and Substance Abuse Treatment.